Alert archive / South Dakota / Red Flag Warnings in 2016

Red Flag Warning 21, NWS Rapid City, SD

September 7, 2016

NWS Rapid City, SD issued this red flag warning at Sep 7, 2016, 3:43 PM CDT. It took effect at Sep 8, 2016, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2016, 3:43 PM CDT (20:43 UTC)
In effect from
Sep 8, 2016, 1:00 PM CDT
Expired
Sep 8, 2016, 9:00 PM CDT
In force
8 hr
Issued by
NWS Rapid City, SD

The text

As transmitted.

689 
WWUS83 KUNR 072043
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
243 PM MDT WED SEP 7 2016

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON INTO
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
SOUTHWESTERN SOUTH DAKOTA FIRE WEATHER ZONE 263...

.WARM AND VERY DRY WEATHER IS EXPECTED ON THURSDAY. THIS WILL LEAD
TO VERY LOW RELATIVE HUMIDITY ACROSS SOUTHWEST SOUTH DAKOTA.
GUSTY WESTERLY WINDS ARE ALSO EXPECTED TO DEVELOP. THIS
COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER
FAR SOUTHWESTERN SOUTH DAKOTA THURSDAY AFTERNOON INTO EARLY
THURSDAY EVENING.

SDZ263-081200-
/O.UPG.KUNR.FW.A.0013.160908T1800Z-160909T0200Z/
/O.NEW.KUNR.FW.W.0021.160908T1800Z-160909T0200Z/
SOUTHWESTERN SOUTH DAKOTA-
243 PM MDT WED SEP 7 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 263...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TO 8 PM MDT THURSDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 263.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW
  RELATIVE HUMIDITY WILL CREATE WEATHER CONDITIONS FAVORABLE FOR
  EXPLOSIVE FIRE GROWTH FROM THURSDAY AFTERNOON INTO EARLY
  THURSDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

STEARNS/CALDERON
4 follow-up statements
525 
WWUS83 KUNR 072137
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT WED SEP 7 2016

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON INTO
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
SOUTHWESTERN SOUTH DAKOTA FIRE WEATHER ZONE 263...

.WARM AND VERY DRY WEATHER IS EXPECTED ON THURSDAY. THIS WILL
LEAD TO VERY LOW RELATIVE HUMIDITY ACROSS SOUTHWEST SOUTH DAKOTA.
GUSTY WESTERLY WINDS ARE ALSO EXPECTED TO DEVELOP. THIS
COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER
FAR SOUTHWESTERN SOUTH DAKOTA THURSDAY AFTERNOON INTO EARLY
THURSDAY EVENING.

SDZ263-081245-
/O.CON.KUNR.FW.W.0021.160908T1800Z-160909T0200Z/
SOUTHWESTERN SOUTH DAKOTA-
337 PM MDT WED SEP 7 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 263...

* AFFECTED AREA...FIRE WEATHER ZONE 263.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW 
  RELATIVE HUMIDITY WILL CREATE WEATHER CONDITIONS FAVORABLE FOR 
  EXPLOSIVE FIRE GROWTH FROM THURSDAY AFTERNOON INTO EARLY 
  THURSDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
078 
WWUS83 KUNR 080907
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT THU SEP 8 2016

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON INTO EARLY THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN
SOUTH DAKOTA FIRE WEATHER ZONE 263...

.VERY LOW RELATIVE HUMIDITY AND GUSTY WESTERLY WINDS WILL DEVELOP
ACROSS FAR SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON. THIS
COMBINATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER
FAR SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON INTO EARLY THIS
EVENING.

SDZ263-090200-
/O.CON.KUNR.FW.W.0021.160908T1800Z-160909T0200Z/
SOUTHWESTERN SOUTH DAKOTA-
307 AM MDT THU SEP 8 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 263...

* AFFECTED AREA...FIRE WEATHER ZONE 263 IN FAR SOUTHWESTERN SOUTH
  DAKOTA.

* WINDS...BECOMING WEST AND INCREASING THIS AFTERNOON TO 15 TO 25
  MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW
  RELATIVE HUMIDITY WILL CREATE WEATHER CONDITIONS FAVORABLE FOR
  EXPLOSIVE FIRE GROWTH FROM THIS AFTERNOON INTO EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
10
686 
WWUS83 KUNR 082032
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT THU SEP 8 2016

...RED FLAG WARNING IN EFFECT UNTIL EARLY THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN SOUTH DAKOTA FIRE
WEATHER ZONE 263...

.DRY WESTERLY DOWNSLOPE FLOW AND WARM TEMPERATURES ARE CONTINUING
ACROSS SOUTHWEST SD AT THIS TIME. RELATIVE HUMIDITY HAS DROPPED TO
NEAR 11 PERCENT AND ALONG WITH GUSTY WEST WINDS.

SDZ263-090200-
/O.CON.KUNR.FW.W.0021.000000T0000Z-160909T0200Z/
SOUTHWESTERN SOUTH DAKOTA-
232 PM MDT THU SEP 8 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
263...

* AFFECTED AREA...FIRE WEATHER ZONE 263.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW
  RELATIVE HUMIDITY IS CREATING WEATHER CONDITIONS FAVORABLE FOR
  EXPLOSIVE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
147 
WWUS83 KUNR 090153
RFWUNR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT THU SEP 8 2016

SDZ263-090300-
/O.EXP.KUNR.FW.W.0021.000000T0000Z-160909T0200Z/
SOUTHWESTERN SOUTH DAKOTA-
753 PM MDT THU SEP 8 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 263...

WINDS HAVE DECREASED AND RELATIVE HUMIDITY WILL CONTINUE TO RISE
TONIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 7, 3:26 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 7, 3:26 PM CDT, 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
226 PM MDT WED SEP 7 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 225 PM MDT Wed Sep 7 2016

Current surface map shows cold front moving through central South
Dakota, with convection east of the forecast area. For tonight,
high pressure builds across the western Dakotas with light winds
and cool temperatures. Brief period of return flow on back side
of high Thursday morning, with surface trof moving through western
South Dakota Thursday afternoon. Gusty west winds will develop
behind the trof.

.LONG TERM...(Friday Through Wednesday)
Issued at 225 PM MDT Wed Sep 7 2016

Shortwave will cross the region Friday...with some
showers/isold storms developing in the wake of a departing cold
front. Gusty northwest winds can be expected across the plains
during the day. Weak ridging then moves across the region this
weekend, with dry and warm conditions, especially on Sunday. The
next shortwave trough will cross the nrn Plains late Sun/early Mon
with a cold front pushing through the area. This could bring another
chance of showers across the area Monday along with cooler
temperatures returning.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 225 PM MDT Wed Sep 7 2016

Gusty NW winds will decrease early this evening. VFR
conditions are expected through the forecast period.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Wed Sep 7 2016

Dry westerly downslope flow and warm temperatures
will develop across southwest SD Thursday afternoon. Relative
humidity will drop down to 15 percent and deep mixing will result in
gusty winds. This will result in critical fire weather
conditions...therefore Red Flag Warning will be issued for Thu
afternoon and early evening.

&&

.UNR Watches/Warnings/Advisories...
SD...Red Flag Warning from noon to 8 PM MDT Thursday for SDZ263.

WY...None.
&&

SHORT TERM...7
LONG TERM...13
AVIATION...13
FIRE WEATHER...13
Hazardous weather outlook, Sep 7, 4:27 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
327 AM MDT WED SEP 7 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
327 AM MDT WED SEP 7 2016 /427 AM CDT WED SEP 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR FROM
THIS MORNING INTO EARLY THIS AFTERNOON. SEVERE THUNDERSTORMS ARE
NOT EXPECTED. GUSTY NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON.
THE GREATEST WIND SPEEDS ARE EXPECTED ON THE PLAINS OF
NORTHWESTERN SOUTH DAKOTA WERE GUSTS AS HIGH AS 40 MPH WILL BE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND THE POTENTIAL FOR
GUSTY WINDS WILL EXIST OVER FAR SOUTHWESTERN SOUTH DAKOTA ON
THURSDAY AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS MAY RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:36 AM CDTFire Weather WatchUNR11 hr

Nearby

Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.